1921
Volume 86, Issue 2
  • ISSN: 0002-9637
  • E-ISSN: 1476-1645

Abstract

Abstract.

Daily rifampin therapy is associated with minimal adverse effects, but administration on an intermittent or interrupted basis has been associated with severe immunoallergic reactions such as hemolytic anemia, acute renal failure, and disseminated intravascular coagulation. We describe a patient with infection who experienced recurrent episodes of disseminated intravascular coagulation after intermittent exposures to rifampin, and review eight previously reported cases of rifampin-associated disseminated intravascular coagulation. In six (75%) cases, previous exposure to rifampin was reported and seven (87.5%) patients were receiving the medication on an intermittent or interrupted basis. Clinical features of rifampin-associated disseminated intravascular coagulation included fever, hypotension, abdominal pain, and vomiting within hours of ingestion. Average time to reaction was 3–6 doses if rifampin was being administered on a monthly schedule. Three (37.5%) of eight reported cases were fatal. A complete history of previous exposure to rifampin is recommended before intermittent therapy with this medication.

Loading

Article metrics loading...

The graphs shown below represent data from March 2017
/content/journals/10.4269/ajtmh.2012.11-0598
2012-02-01
2019-01-20
Loading full text...

Full text loading...

/deliver/fulltext/14761645/86/2/264.html?itemId=/content/journals/10.4269/ajtmh.2012.11-0598&mimeType=html&fmt=ahah

References

  1. Johnson ST, Fueger JT, Gottschall JG, , 2007. One center's experience; the serology and drugs associated with drug-induced hemolytic anemia – a new paradigm. Transfusion 47: 697702.[Crossref] [Google Scholar]
  2. Forget EJ, Menzies D, , 2006. Adverse reactions to first-line antituberculosis drugs. Expert Opin Drug Saf 5: 231249.[Crossref] [Google Scholar]
  3. World Health Organization, 1994. Chemotherapy of Leprosy: Report of a WHO Study Group - WHO Technical Report Series No. 847. Available at: [Google Scholar]
  4. Martinez E, Muniz E, Domingo P, , 1994. Evidence implicating rifampin-independent antiplatelet antibodies in the pathogenesis of rifampin-induced immune thrombocytopenia. Clin Infect Dis 19: 351353.[Crossref] [Google Scholar]
  5. Worlledge S, , 1973. Rifampicin-induced antibodies. Chemotherapy 4: 273278. [Google Scholar]
  6. Grosset J, Leventis S, , 1983. Adverse effects of rifampin. Rev Infect Dis 5: S440S446.[Crossref] [Google Scholar]
  7. De Vriese AS, Robbrecht DL, Vanholder RC, Vogelaers DP, Lameire NH, , 1998. Rifampicin-associated acute renal failure: pathophysiologic, immunologic, and clinical features. Am J Kidney Dis 31: 108115.[Crossref] [Google Scholar]
  8. A Hong Kong Tuberculosis Treatment Services/Brompton Hospital/British Medical Research Council Investigation, 1974. A controlled clinical trial of small weekly doses of rifampicin in the prevention of adverse reactions to the drug in a once-weekly regimen of chemotherapy in Hong Kong: a second report: the results at 12 months. Tubercle 55: 193210.[Crossref] [Google Scholar]
  9. Riska N, Mattson K, , 1972. Adverse reactions during rifampicin treatment. Scand J Respir Dis 53: 8796. [Google Scholar]
  10. Brasil MT, Opromolla DV, Marzliak ML, Nogueira W, , 1996. Results of a surveillance system for adverse effects in leprosy's World Health Organization/Multidrug Therapy. Int J Lepr 64: 97104. [Google Scholar]
  11. Denis J, Robert A, Johanet C, Homberg JC, Opolon P, Levy VG, , 1983. Immunoallergic reaction to rifampicin with disseminated intravascular coagulation. Presse Med 12: 14791481. [Google Scholar]
  12. Fujita M, Kunitake R, Nagano Y, Maeda F, , 1997. Disseminated intravascular coagulation associated with pulmonary tuberculosis. Intern Med 36: 218220.[Crossref] [Google Scholar]
  13. Ip M, Cheng KP, Cheung WC, , 1991. Disseminated intravascular coagulopathy associated with rifampicin. Tubercle 72: 2913.[Crossref] [Google Scholar]
  14. Luzzati R, Giacomazzi D, Franchi F, Barcobello M, Vento S, , 2007. Life-threatening, multiple hypersensitivity reactions induced by rifampicin in one patient with pulmonary tuberculosis. South Med J 100: 854855.[Crossref] [Google Scholar]
  15. Nowicka J, Kotschy M, Chwistecki K, Jelen M, , 1977. Disseminated intravascular coagulation (DIC) during superacute haemolysis in a patient with ovarian dermatoid cyst treated with rifampicin. Haematologia (Budap) 11: 359364. [Google Scholar]
  16. Namisato M, Ogawa H, , 2000. Serious side effects of rifampin on the course of World Health Organization/Multidrug Treatment: a case report. Int J Lepr Other Mycobact Dis 68: 277282. [Google Scholar]
  17. Souza CS, Alberto PL, Foss NT, , 1997. Disseminated intravascular coagulopathy as an adverse reaction to intermittent rifampin schedule in the treatment of leprosy. Int J Lepr Other Mycobact Dis 65: 366370. [Google Scholar]
  18. Dacso M, Jacobson RR, Stryjewska BM, Prestigiacomo J, Scollard DM, , 2011. Evaluation of multi-drug therapy for leprosy in the USA using daily rifampin. South Med J 104: 16.[Crossref] [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.4269/ajtmh.2012.11-0598
Loading
/content/journals/10.4269/ajtmh.2012.11-0598
Loading

Data & Media loading...

  • Received : 23 Sep 2011
  • Accepted : 08 Nov 2011

Most Cited This Month

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error